Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Raleigh, NC

July 2, 2003Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 2, 2003, 9:24 PM EDT for Wayne County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2003, 9:24 PM EDT (01:24 UTC)
Expired
Jul 2, 2003, 10:30 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 030128
FFWRAH
NCC191-030230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
924 PM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 924 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WAYNE COUNTY 
FROM SAMPSON COUNTY OVER AREAS ALREADY HIT WITH HEAVY RAIN.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL IN EXCESS OF AN 
INCH PER HOUR OVER AREAS HAVING RECEIVED OVER AN INCH OF RAIN 
ALREADY. THE LINE OF THUNDERSTORMS WILL MOVE SLOWLY EAST. THE 
HARDEST HIT AREAS OF WAYNE COUNTY ARE IN THE SEVEN SPRINGS AREA... 
BUT THE ENTIRE COUNTY IS SUSCEPTIBLE TO FLASH FLOODING FROM THE 
INCOMING RAINFALL. 

$$

LAT...LON 3556 7785 3520 7785 3524 7822 3557 7804

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:08 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 2, 9:08 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT WED JUL 2 2003

SURFACE LOW PRESSURE CENTER WAS LOCATED IN OUR NORTH CENTRAL CWA.
PRECIP COVERAGE SOUTH AND WEST OF THE CENTER WAS LIMITED TO ISOLATED
SHOWERS...BUT DEEP MOISUTRE IN GSO SOUNDING SUGGESTS THAT A FEW MORE
SHOWERS COULD STILL FORM. POPS WILL BE LOWERED TO A SLIGHT CHANCE
THERE. IN THE EAST...BAND OF TRAINING SHOWERS AND THUDNERSTORMS WILL
STILL KEEP A THREAT OF HEAVY RAIN AND FLASH FLOODING UNTIL AROUND
MIDNIGHT...AND THE FLOOD WATCH AND LIKELY POPS WILL BE KEPT FOR THE
COASTAL PLAIN COUNTIES OF SAMPSON...WAYNE...WILSON...HALIFAX...AND
EDGECOMBE. COUNTIES IN THE PIEDMONT FROM HOKE TO  FRANKLIN COUNTY
WILL BE REMOVED. TEMPS WILL BE BUMPED UP IN THE EAST TO LOWER 70S.

.RAH...FLOOD WATCH UNTIL 1100 PM EDT FOR THE COASTAL PLAIN.

DGS
Hazardous weather outlook, Jul 2, 4:55 AM EDT, 16 hours 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR
THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA.
ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK
NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS
WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS
MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE
SEVERE WEATHER.

RA

In the hours before

Special weather statement, Jul 2, 4:13 PM EDT, 5 hours 11 minutes before
NCZ088-022115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND COUNTY
THROUGH 500 PM EDT...

AT 413 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
VANDER...OR ABOUT 5 MILES EAST OF FAYETTEVILLE...MOVING NORTHEAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...EASTOVER...WADE...
FALCON...AND...GODWIN.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 2, 4:25 PM EDT, 4 hours 59 minutes before
NCZ042-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY
THROUGH 530 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COATS CROSSROADS...OR ABOUT 10 MILES NORTHEAST OF LILLINGTON...
MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...COATS CROSSROADS...
CLAYTON...FLOWERS...EMIT.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 2, 5:15 PM EDT, 4 hours 9 minutes before
NCZ042-043-078-089-022245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON...
WAYNE AND SAMPSON COUNTIES THROUGH 630 PM EDT...

AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
JOHNSTON AND WESTERN SAMPSON COUNTIES MOVING NORTHEAST AT 10 MPH.
THESE THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...SAMPSON...WAYNE AND
WILSON COUNTIES.  GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NEWTON
GROVE...SMITHFIELD...KENLY...FREMONT...LUCAMA AND WILSON.

A TORNADO WATCH REMAINS IN EFFECT ACROSS THIS AREA THROUGH 800 PM.

BLAES
Special weather statement, Jul 2, 6:25 PM EDT, 2 hours 59 minutes before
NCZ027-028-042-043-045-078-089-022330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...NASH...EDGECOMBE...
JOHNSTON...WAYNE AND SAMPSON COUNTIES THROUGH 730 PM EDT...

A LINE OF STRONG WILL MOVE ACROSS THE COASTAL PLAIN THROUGH 730 PM.
THE STRONGEST THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST
ACROSS WILSON AND WAYNE COUNTIES THROUGH 730 PM. THESE THUNDERSTORMS
WILL PRODUCE GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING.

OTHER THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON AND NASH
COUNTIES. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS UP TO 40
MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
Special weather statement, Jul 2, 6:45 PM EDT, 2 hours 39 minutes before
NCZ026-027-041-042-022345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT WED JUL 2 2003

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
WAKE...JOHNSTON...FRANKLIN AND NASH COUNTIES THROUGH 730 PM EDT...

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER WAKE AND
JOHNSTON COUNTIES WILL MOVE NORTHEAST INTO NASH AND FRANKLIN
COUNTIES.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING
OF LOW LYING AREAS CAN BE EXPECTED.
Special weather statement, Jul 2, 8:38 PM EDT, 46 minutes before
NCZ027-042-043-078-030635-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
838 PM EDT WED JUL 2 2003

...STRONG WINDS WITH LINE OF THUNDERSTORMS...

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE NORTHEAST PIEDMONT AND
AFFECT NASHVILLE... LUCAMA... KENLY AND GRANTHAM ALL PRIOR TO 845
PM. THE LINE WAS MOVING TO THE EAST ABOUT 15 MPH WHILE THE ACTUAL
THUNDERSTORMS CONTINUE TO MOVE NORTH ALONG THE LINE ABOUT 30 MPH.
WINDS JUST IN ADVANCE OF THE HEAVY RAIN AND THUNDERSTORMS WILL GUST
IN EXCESS OF 30 MPH AND POSSIBLE TO 50 MPH IN A DOWNBURST.

THE LINE WAS MOVING EAST AND WILL AFFECT ROCKY MOUNT...
SHARPSBURG... FREMONT... GOLDSBORO... WILSON AND HOBBTON PRIOR TO
855 PM. BE ALERT FOR DAMAGING WINDS WITH THESE THUNDERSTORMS IN
ADDITION TO HEAVY RAINS WITH A RATE OF UP TO 2 INCHES IN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CLINE

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.